Alert archive / Utah / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 49, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 31, 2008, 2:40 PM MDT for Box Elder County, Utah. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2008, 2:40 PM MDT (20:40 UTC)
- Expired
- Aug 31, 2008, 3:30 PM MDT
- In force
- 50 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 62 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 3:00 PM MDT | TSTM WND GST 65 | 9 N Lakeside, UT | GUNNISON ISLAND MESONET SITE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 1:19 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 8.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2535 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 312040 SVRSLC UTC003-312130- /O.NEW.KSLC.SV.W.0049.080831T2040Z-080831T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 240 PM MDT SUN AUG 31 2008 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BOX ELDER COUNTY IN UTAH * UNTIL 330 PM MDT * AT 235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 25 MILES SOUTHWEST OF SNOWVILLE TO 40 MILES NORTHEAST OF WENDOVER...MOVING NORTHEAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... SNOWVILLE BY 305 PM MDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY EVENING FOR CENTRAL UTAH AND SOUTHWEST WYOMING. LAT...LON 4101 11361 4199 11314 4200 11249 4101 11297 TIME...MOT...LOC 2040Z 227DEG 45KT 4106 11334 4173 11296 $$
1 follow-up statement
000 WWUS55 KSLC 312105 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 305 PM MDT SUN AUG 31 2008 UTC003-312130- /O.CON.KSLC.SV.W.0049.000000T0000Z-080831T2130Z/ BOX ELDER UT- 305 PM MDT SUN AUG 31 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR CENTRAL BOX ELDER COUNTY... AT 303 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM LAKESIDE TO SNOWVILLE...MOVING NORTHEAST AT 40 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... SNOWVILLE THROUGH 315 PM MDT RURAL NORTHEASTERN BOX ELDER COUNTY THROUGH 330 PM MDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY EVENING FOR CENTRAL UTAH AND SOUTHWEST WYOMING. LAT...LON 4200 11249 4101 11297 4102 11327 4199 11295 TIME...MOT...LOC 2105Z 227DEG 45KT 4127 11284 4194 11265 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 10:59 AM MDT, 3 hours 41 minutes earlier.
Area forecast discussion, Aug 31, 10:59 AM MDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1059 AM MDT SUN AUG 31 2008
.SYNOPSIS...A COLD FALL-LIKE PACIFIC STORM SYSTEM WILL SETTLE INTO
THE WESTERN GREAT BASIN LATER TODAY...THEN MOVE EAST ACROSS UTAH
MONDAY. WIDESPREAD PRECIPITATION THROUGH LABOR DAY WILL BE
FOLLOWED BY MUCH COLDER TEMPERATURES EARLY NEXT WEEK.
&&
.DISCUSSION...DEEPENING MID LEVEL TROUGH DEVELOPING ACROSS THE
GREAT BASIN/PACIFIC NORTHWEST THIS MORNING...WITH ASSOCIATED
SURFACE FRONT CURRENTLY MOVING THROUGH NORTHWESTERN NV. AHEAD OF
THIS TROUGH...PLUME OF DEEP LAYER MOISTURE HAS SPREAD NORTH ACROSS
MUCH OF UT. CLUSTER OF STRATIFORM RAINFALL WITH EMBEDDED
THUNDERSTORMS CONTINUES TO SPREAD NORTHEAST ACROSS SOUTH CENTRAL
UT LATE THIS MORNING...WITH ADDITIONAL CONVECTION DEVELOPING ON
THE WESTERN PERIPHERY OF THIS CLUSTER. ANTICIPATE THIS ACTIVITY TO
CONTINUE THROUGH THE MID-AFTERNOON HOURS.
FURTHER NORTH...MODELS HAVE BEEN CONSISTENT DEVELOPING CONVECTION
ALONG FRONTAL BOUNDARY LATE THIS AFTERNOON THROUGH THIS EVENING
ACROSS NORTHERN UT. DEEP LAYER SHEAR IS VERY FAVORABLE FOR
ORGANIZED SEVERE CONVECTION...AND WITH STRONG LINEAR FORCING IT
APPEARS MOST LIKELY SCENARIO IS FOR A STRONG SQUALL LINE WITH
EMBEDDED SEVERE GUSTS TO DEVELOP/SURGE ACROSS NORTHERN UT DURING
THE LATE AFTERNOON HOURS...LIKELY REACHING THE WASATCH FRONT
BETWEEN 5 AND 7 PM.
AS SHORTWAVE TROUGH EJECTS ACROSS NORTHERN UT LATE TONIGHT THROUGH
MONDAY...ANTICIPATE WIDESPREAD STRATIFORM PRECIPITATION TO DEVELOP
ACROSS NORTHERN UT. LOW LEVEL NORTHWESTERLY FLOW COMBINED WITH
MID LEVEL COLD POOL SHOULD ALLOW FOR A PERIOD OF FAVORABLE
OROGRAPHIC FORCING ALONG WASATCH RANGE AS WELL...WITH SNOW LEVELS
DROPPING TO NEAR 8KFT DURING THE AFTERNOON. DO ANTICIPATE
MEASURABLE SNOWFALL ACROSS HIGHER ELEVATIONS THROUGHOUT THE DAY
MONDAY. PRECIPITATION SHOULD QUICKLY END LATE MONDAY
AFTERNOON/MONDAY EVENING AS TROUGH LIFTS AWAY FROM THE REGION.
&&
.HYDROLOGY...DEEP LAYER MOISTURE REMAINS IN PLACE ACROSS MUCH OF
UTAH THIS MORNING...WHICH WILL RESULT IN THE POTENTIAL FOR HEAVY
RAINFALL WITH ANY SHOWERS/THUNDERSTORMS THAT DEVELOP THROUGH THIS
EVENING. ANTICIPATE INTENSE RAINFALL FROM STRONGER CONVECTION
ACROSS SOUTHERN UT THIS AFTERNOON...ALONG WITH FAIRLY WIDE AREAL
COVERAGE OF SHOWERS/STORMS IN GENERAL.
ACROSS NORTHERN UT...POTENTIAL FOR INTENSE CONVECTIVE PRECIP
SHOULD INCREASE LATER THIS AFTERNOON AS A SURFACE COLD FRONT MOVES
INTO NORTHERN UT. STRONG STORMS ARE POSSIBLE ALONG THE URBAN
CORRIDOR LATER THIS AFTERNOON/EVENING...CAPABLE OF PRODUCING
INTENSE RAINFALL. PLENTY OF CONCERN FOR FLASH FLOODING/DEBRIS
FLOWS ACROSS RECENT BURN AREAS IN SE SALT LAKE AND UTAH COUNTIES.
URBAN FLOODING MAY ALSO BE AN ISSUE...ESPECIALLY ALONG THE NRN
WASATCH FRONT. STEADY...AND AT TIMES HEAVY RAIN...COULD DEVELOP
OVER THE SAME AREAS LATER TONIGHT/MONDAY MORNING.
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 8 PM THIS EVENING
ACROSS SOUTHERN UT...AND WILL BE EXTENDING FLASH FLOOD WATCH FOR
BURN SCARS ACROSS NORTHERN UT THROUGH MIDNIGHT TONIGHT.
&&
.AVIATION...GUSTY SOUTH WINDS WILL CONTINUE AT THE SLC TERMINAL
THROUGH EARLY THIS EVENING. A STRONG COLD FRONT...LIKELY
ACCOMPANIED BY A BAND OF STRONG THUNDERSTORMS...IS EXPECTED TO
REACH THE TERMINAL DURING THE 23-01Z TIMEFRAME. STRONG AND ERRATIC
WINDS CAN BE EXPECTED WITH THESE STORMS. ADDITIONALLY VISIBILITY
MAY BE REDUCED INTO IFR RANGE AT TIMES WITH MVFR CEILINGS. WINDS
EXPECTED TO BECOME NORTHWEST BEHIND SURFACE FRONT.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL MIDNIGHT TONIGHT FOR
UTZ003-UTZ004-UTZ008-
FLASH FLOOD WATCH UNTIL 8 PM TONIGHT FOR
UTZ013-UTZ019-UTZ020-UTZ021-UTZ517-UTZ518.
WY...NONE.
&&
SEAMAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Aug 31, 7:26 AM MDT, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 726 AM MDT SUN AUG 31 2008 UTZ012>016-019>021-517-518-011300- CASTLE COUNTRY-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS- WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS- 726 AM MDT SUN AUG 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN UTAH. .DAY ONE...TODAY AND TONIGHT THE MOIST AND UNSTABLE AIRMASS ACROSS SOUTHERN UTAH WILL PRODUCE ANOTHER DAY OF SHOWERS AND THUNDERSTORMS. HEAVY RAIN IS LIKELY FROM THE STRONGER STORMS BEGINNING LATE THIS MORNING...AND CONTINUING INTO EARLY THIS EVENING. A FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR PORTIONS OF SOUTHERN UTAH THROUGH THIS EVENING. THE SLICK ROCK AND SLOT CANYON AREAS OF SOUTHERN UTAH WILL BE MOST PRONE TO FLASH FLOODING THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DRIER AIR WILL WORK INTO SOUTHERN UTAH FROM THE WEST BEGINNING MONDAY. TEMPERATURES WILL BE SIGNIFICANTLY COOLER EARLY IN THE WEEK...THEN START A GRADUAL WARMING TREND HEADING INTO NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. UTZ001>011-WYZ021-011300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-SOUTHWEST WYOMING- 726 AM MDT SUN AUG 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH AND EXTREME SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT BREEZY SOUTH WINDS WILL DEVELOP AHEAD OF A COLD FRONT APPROACHING NORTHWEST UTAH TODAY. SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT WILL BECOME MORE NUMEROUS THIS AFTERNOON AND EVENING. STRONG THUNDERSTORMS WITH HAIL AND STRONG SURFACE WINDS ARE POSSIBLE ACROSS THE WASATCH FRONT AND POINTS NORTH AND WEST LATE THIS AFTERNOON THROUGH THIS EVENING. HEAVY RAINS ARE ALSO POSSIBLE WITH THE EXPECTED SHOWERS AND STORMS THROUGH THIS EVENING. RECENT BURN SCARS ALONG THE SALT LAKE AND UTAH COUNTY PORTIONS OF THE WASATCH FRONT WILL BE PRONE TO FLASH FLOODING AND DEBRIS FLOWS FROM EVEN MODEST RAINFALL EVENTS. A FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR THESE BURN AREAS. URBAN FLOODING IS ALSO A POSSIBILITY WITH ANY HEAVY RAIN EVENTS TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL SWEEP ACROSS NORTHERN UTAH AND SOUTHWEST WYOMING TONIGHT THROUGH MONDAY. MUCH COLDER TEMPERATURES WILL FOLLOW THE FRONT...WITH DAYTIME HIGHS MONDAY ABOUT 30 DEGREES COLDER THAN EARLY IN THE WEEKEND. RAIN...WITH HIGH ELEVATION SNOWS...WILL EXISTS ALONG AND BEHIND THE FRONT MONDAY. SHOWERS WILL LINGER INTO MONDAY NIGHT...THEN DRIER CONDITIONS WILL FOLLOW FOR THE BALANCE OF THE WEEK. COOL TEMPERATURES WILL LINGER INTO NEXT WEEKEND... THOUGH THE END OF THE WEEK READINGS WILL BE SUBSTANTIALLY HIGHER THAN EARLY IN THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, Aug 31, 12:34 PM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1234 PM MDT SUN AUG 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD 2 N ESCALANTE 37.79N 111.60W
08/30/2008 GARFIELD UT PARK/FOREST SRVC
FLOODING REPORTED ON THE ESCALANTE RIVER. ESCALANTE RIVER
GAGE REPORTED 1088 CFS.
&&
LCHENGLocal storm report, Aug 31, 2:17 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
217 PM MDT SUN AUG 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD 2 N ESCALANTE 37.79N 111.60W
08/30/2008 GARFIELD UT PARK/FOREST SRVC
FLOODING REPORTED ON THE ESCALANTE RIVER. ESCALANTE RIVER
GAGE REPORTED 1088 CFS.
&&
LCHENGLocal storm report, Aug 31, 2:21 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
221 PM MDT SUN AUG 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND GST WENDOVER 40.74N 114.02W
08/31/2008 M65.00 MPH TOOELE UT MESONET
WENDOVER PORT OF ENTRY MESONET SITE.
0200 PM TSTM WND GST WENDOVER 40.74N 114.02W
08/31/2008 M70.00 MPH TOOELE UT MESONET
WENDOVER PEAK MESONET SITE.
&&
LCHENGThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 12:35 PM MDT | Flash Flood Warning | SLC | Garfield, Kane, Washington | 4 hr |
| Aug 31, 2:11 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 49 min |
| Aug 31, 3:01 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 29 min |
| Aug 31, 3:31 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Morgan, Tooele, Weber | 44 min |
| Aug 31, 4:02 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Salt Lake, Tooele, Utah | 58 min |
| Aug 31, 4:12 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache, Davis, Morgan, Weber | 48 min |
| Aug 31, 4:50 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 40 min |
| Aug 31, 5:23 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Tooele, Utah | 67 min |
| Aug 31, 5:33 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Tooele, Utah | 57 min |
| Aug 31, 5:51 PM MDT | Severe Thunderstorm Warning | SLC | Morgan, Rich, Summit | 54 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.